A new Institute for Safe Medication Practices (ISMP) report, “New Safety Issues for Hepatitis C Antivirals”, appeared in the “ISMP QuarterWatch: January 25, 2017 — New data from 2016 Q2″ publication.
Here are some of the details from the full report on this recent ISMP research project which examined Harvoni, Sovaldi, and other hepatitis C medicines in the direct-acting antivirals (DAAs) class of drugs:
… [W]e searched the most recent 12 months of FAERS data for acute liver failure cases associated with these new drugs. Acute liver failure is a rare, dramatic, and catastrophic medical emergency that involves sudden damage to so much liver tissue that continued survival is at risk. While most organs are ultimately affected, one critical symptom is encephalopathy–a brain dysfunction that can involve psychiatric disturbances, motor problems, hyperventilation, and even coma…. [footnote omitted]
For the 12 months ending June 30, 2016, we identified 524 reported cases worldwide of liver failure in which one of the nine direct-acting antivirals was a primary or secondary suspect drug…. The 524 liver failure cases occurred more frequently in males (55%) and in patients with a median age of 61 years. In these reports, 165 cases (31.5%) had an outcome of death at the time the report was submitted. Overall, 90% of the reports were originated by health professionals, including 34 cases extracted from the medical literature with duplicate references excluded. Table 4 shows 55 cases involved liver transplants, but it was not clear whether the transplants were a treatment for liver failure, or whether the event might have occurred in a post-transplant population. These cases reflect the global reported adverse event experience, with 386 (73.7%) from outside the U.S.
And from the Executive Summary section of this January 2017 ISMP QuarterWatch publication, we get these additional facts about the liver failure cases associated with Sovaldi, Harvoni, and other “Hep C” DAAs:
The 524 reported cases of liver failure included all the approved direct-acting antivirals as either primary or secondary suspect drugs, often in combination with each other or with ribavirin. Almost half the cases also included the hallmark symptom of liver failure, encephalopathy, which is a form of brain injury resulting in delirium, personality changes, suicidal behavior, sleep-wake reversal, and coma. Overall, 165 (31.5%) had died at the time of the report. While it was challenging to separate cases to which complications of hepatitis C might have contributed, 90% of the cases were submitted by healthcare professionals, who would be likely to understand the natural progression of the disease.
We will continue to monitor this new drug safety issue and are interested in hearing from or about any hepatitis C patients treated with Sovaldi or Harvoni who developed liver failure or were diagnosed liver injury, which might have been caused by these drugs.[Read this article in full at original source]
Strictly Confidential, No Obligation